Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2002, 4:29 PM CDT for Dallas County, Webster County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2002, 4:29 PM CDT (21:29 UTC)
- Expired
- Apr 20, 2002, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dallas County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:45 PM CDT | Hail 1.75 | Forkners Hill, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 202129
SVRSGF
MOC059-225-202215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT SAT APR 20 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI
SOUTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI
* UNTIL 515 PM CDT
* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PLEASANT HOPE...OR 15 MILES SOUTHEAST OF BOLIVAR...AND
MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AREAS ALONG THE DALLAS AND WEBSTER COUNTY BORDER
NIANGUA BY 445 PM CDT.
THE TOWNS OF OLIVE...MARCH...ELKLAND AND CHARITY ARE ALSO IN THE PATH
OF THIS STORM.
HAIL LARGER THAN DIMES HAS BEEN REPORTED IN PLEASANT HOPE IN POLK
COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3760 9319 3743 9318 3738 9306 3735 9270
3768 9285
RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 20, 2:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SAT APR 20 2002 LATEST VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW STATIONARY FRONT DRAPED ALONG THE I-44 CORRIDOR...BEGINNING TO SLOWLY RETREAT NORTH AS UPPER LEVEL SYSTEM AND SURFACE CYCLOGENESIS TAKE SHAPE ACROSS THE ROCKIES. TO THE SOUTH...A FEW BREAKS IN THE CLOUDS HAVE HELPED TEMPERATURES SHOOT UP INTO THE 70S. WINDS HERE HAVE SHIFTED INTO THE SE AGAIN AS WELL...WITH E-W LINE OF CONVECTION BISECTING THE AREA HELPING TO DRAG SURFACE BOUNDARY BACK NORTH. THANKFULLY...RAINFALL WITH MORNING COMPLEX HAS BEEN FAIRLY TOLERABLE (GENERALLY AROUND A HALF INCH). DENSE FOG CONTINUES TO PLAGUE AREAS THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY ACROSS CENTRAL MISSOURI...BUT THINK THAT APPROACHING PRECIP AND RETREATING BOUNDARY SHOULD HELP MIX OUT THE BOUNDARY LAYER ENOUGH TO IMPROVE VISIBILITIES. ALSO MONITORING STORMS ACROSS SE KANSAS WHICH HAVE SHOWN A TENDENCY TO STRENGTHEN AND PROPAGATE SE TOWARD THE WARM SECTOR DURING THE LAST HOUR. IF DEEP CONVECTION CAN BECOME ROOTED IN THE BOUNDARY LAYER...THEN VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON/EVENING ACROSS THE AREA. WILL CONTINUE TO MONITOR RADAR TRENDS. LOOKS LIKE SPC SEES SIMILAR TRENDS RE: SWOMCD. NEXT PROBLEM IS THE FLOOD WATCH THAT REMAINS IN EFFECT THROUGH TONIGHT AND ATTENDANT SEVERE WEATHER THREAT. WITH SURFACE FRONT LIFTING BACK TO THE NORTH...EXPECT FOCUS FOR HEAVY RAIN TO BE ALONG AND NORTH OF THIS BOUNDARY. TRACK OF SURFACE LOW TONIGHT PLACES MOST OF THE CWA IN THE WARM SECTOR...WITH HEAVY RAINFALL CONDITIONAL ON THE DEVELOPMENT OF SEVERE COMPLEX ACROSS TX/OK LATER TODAY. THIS SYSTEM WOULD AFFECT MAINLY WRN MO/SE KS WITH LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE GIVEN VERY STRONG SHEAR PROFILE PROGGED TO DEVELOP LATER TONIGHT. WITH BACKED LOW LEVEL FLOW INVOF WARM FRONT...SHEAR VALUES INCREASE TREMENDOUSLY TONIGHT...SO ISOLATED TORNADOES CANNOT BE RULED OUT. WHILE FLASH FLOOD GUIDANCE SUGGESTS THAT COUNTIES ALONG THE AR/OK/KS BORDERS COULD STAND QUITE A BIT OF WATER...WILL NOT MAKE ANY CHANGES AT THIS TIME GIVEN UNCERTAINTY OF TONIGHTS EVENT. TEMPERATURES OVERNIGHT MAY ACTUALLY RISE AS SRLY FLOW ENHANCES WARM ADVECTION OVER THE AREA. SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON. ETA SUGGESTS THAT AIRMASS WILL RECOVER AHEAD THE FRONT MAINLY EAST OF SPRINGFIELD...WITH THUNDERSTORMS EXPECTED TO REDEVELOP BY NOONTIME. UNSEASONABLY STRONG SHEAR PROFILES SUGGEST MAINLY A DAMAGING WIND THREAT...WITH TORNADIC THREAT A DEFINITELY POSSIBILITY INVOF SURFACE LOW. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES KSZ073...KSZ097...KSZ101. BOOKBINDER
In the hours before
Special weather statement, Apr 20, 1:00 PM CDT, 3 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT APR 20 2002 * HAZARDOUS WEATHER THREAT(S)... FLOODING. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH. * THREAT AREAS AND TIMING... FLOODING WILL BE POSSIBLE THROUGH TONIGHT ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ADDITIONAL FLOODING OTHER THAN THAT ALREADY IN PROGRESS IS NOT EXPECTED UNTIL TONIGHT WHEN ANOTHER ROUND OF HEAVY RAINFALL AND THUNDERSTORMS WILL PUSH INTO THE REGION. A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY ACROSS SOUTHERN MISSOURI...SOUTH OF A STATIONARY FRONT THAT CURRENTLY BISECTS THE REGION. THE MAIN THREAT WITH ANY STORMS THAT DO DEVELOP WILL BE LARGE HAIL. THE THREAT OF SEVERE STORMS WILL INCREASE LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS...EXPECTED TO DEVELOP ACROSS OKLAHOMA...PUSHES INTO THE REGION. THE GREATEST THREAT OF SEVERE WEATHER TONIGHT...INCLUDING LARGE HAIL AND DAMAGING WINDS...WILL BE WEST OF AN OSCEOLA...TO SPRINGFIELD...TO BRANSON LINE. * DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STATIONARY FRONT THAT WILL RETURN NORTH LATE THIS AFTERNOON. INSTABILITY WILL BE LIMITED TODAY AND ONLY ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE EXPECTED...MAINLY CLOSE TO THE ARKANSAS BORDER. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES INTO THE PLAINS. INCREASING WIND SHEAR WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS. THE THREAT OF DAMAGING WINDS...LARGE HAIL AND PERHAPS AN ISOLATED TORNADO WILL INCREASE LATER TONIGHT. EXCESSIVE RAINFALL AMOUNTS IN EXCESS OF TWO INCHES AND RESULTANT FLOODING WILL ALSO BE POSSIBLE IN SOME LOCALIZED AREAS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTER ACTIVATION WILL BE LIKELY LATER TONIGHT...ESPECIALLY OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. * EXTENDED OUTLOOK... THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE SUNDAY AS A COLD FRONT PUSHES ACROSS THE REGION. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL FINALLY CLEAR THE REGION. THE HIGHEST THREAT FOR SIGNIFICANT SEVERE WEATHER WILL BE TO THE EAST AND SOUTH OF SPRINGFIELD...WHERE SUFFICIENT DAYTIME HEATING AND AN UNUSUALLY STRONG JET STREAM WILL FAVOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 20, 4:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SAT APR 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 3 N LAMAR MO .75 INCH HAIL
04/20/02 BARTON REPORTED BY VOLUNTEER
WEATHER OBSERVER.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 38 min |
| Apr 20, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 27 min |
| Apr 20, 3:33 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 27 min |
| Apr 20, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 22 min |
| Apr 20, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 30 min |
| Apr 20, 6:22 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 23 min |
| Apr 20, 6:25 PM CDT | Flash Flood Warning | SGF | Camden, Maries, Miller, Phelps, Pulaski | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.